News Extra [these Stories Appear Only On The Web]

Risk of suicidal behaviour is similar for SSRIs and tricyclics

BMJ 2004; 329 doi: http://dx.doi.org/10.1136/bmj.329.7459.192-g (Published 22 July 2004) Cite this as: BMJ 2004;329:192
  1. Scott Gottlieb
  1. New York

    Risk of suicidal behaviour after starting to take antidepressants was similar for four antidepressant drugs, including selective serotonin reuptake inhibitors (SSRIs) and tricyclic antidepressants, a study in JAMA has found (2004;292:338-43). Suicidal behaviour is more likely in the first month after starting antidepressants, especially during the first nine days.

    The researchers—Dr Hershel Jick and colleagues with the Boston Collaborative Drug Surveillance Program, Boston University, Massachusetts—compared the risk of non-fatal suicidal behaviour in patients in the United Kingdom who began treatment with one of three antidepressants (the SSRIs fluoxetine and paroxetine and the tricyclic amitriptyline) …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe